Background: Hypoglycemia is the most common complication of type 1 diabetes (T1D) in children. Hypoglycemia prevents optimal glycemic control and can have deleterious effects on the developing brain.
Clinical Case: A 2-year-old female was diagnosed with T1D and started on an insulin regimen of detemir and lispro. At age 3, she was transitioned to a Medtronic 530 G insulin pump and Enlite continuous glucose monitor. For 7 months, she had stable insulin requirement without significant issues. Thereafter, the family started reporting severe nighttime hypoglycemia and daytime hyperglycemia. Overnight basal rates were decreased gradually to zero with persistence of hypoglycemia despite being fed continuously at night. Daytime insulin doses were increased with dose exceeding 0.9 u/kg/day with persistence of hyperglycemia and worsening of Hba1c. After one year, it was determined that the abnormal patterns were due to using detemir instead of lispro in the pump. This explains why the high doses given during the day did not lower the blood sugars but their effects were seen hours later causing refractory hypoglycemia at night.
Conclusion: We report refractory nighttime hypoglycemia in a toddler with T1D that is due to using long acting insulin in the pump. Clinicians should be aware of this possibility. Using only short acting insulin in the pump should be emphasized to patients and their families.
S.G. Benitez: None. L. Merjaneh: None.